Maine, 2020

Hail and Damaging Wind in Maine, August 22, 2020

August 22, 2020 · NWS GYX · 2 events in 1 county or zone

Storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 22, 9:51 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 22, 9:51 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1051 AM EDT Sat Aug 22 2020

.SYNOPSIS...
Above normal temperatures will continue as a frontal boundary
meanders north and south across the area. The front will also
bring chances for showers and thunderstorms into next week,
although the prospect of widespread beneficial rainfall remains
low.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1040 AM...Compact convective cluster now weakening over srn NH,
and best storms in MA attm. Should see a break from storms for
a couple hours but will likely see scattered convection
redevelop in srn NH, along boundaries left over by the very
small MCS, and expects to se a few more storms develop along sea
breeze boundary in srn ME. There's not a lot forcing for for
ascent outside of low level interactions, so these will be the
places that convection can get going, Also could see a few
cells develops in the mtns with terrain induced forcing.
Otherwise should see a fair amt of instability clouds develop,
to call it partly sunny across much of the area. Highs range
from the mid- upper 70s N and along the mid coast, to 80-85 in
srn NH and in interior wrn ME.

630 AM...For this ESTF update minor adjustments to near term
grids to reflect current mesonet and radar trends.

Prev Disc...
At 06z...a wavy frontal boundary extended from the Gulf of
Maine through central New England and into upstate New York.
GOES infrared imagery showed patchy clouds along and to the
north of the boundary. NWS Doppler Radar mosaic showed only
isolated convection was occuring with this boundary at moment.
Areas of fog and stratus had also begun to form across the
area. For today...the boundary should remain more or less
stalled just to the south of the forecast area. CAMS and
modified forecast soundings suggest scattered convection should
fire with daytime heating over the southern half of New
Hampshire and the southwest tip of Maine. As was the case
yesterday in the northwest flow...the DCAPE and Windex values
support the possibility of isolated damaging wind gusts with the
strongest cells. Highs today will range from the mid and upper
70s across the mountains and mid coast Maine...with lower and
mid 80s for the remainder.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Convection should quickly die out this evening with loss of
heating. Overnight...we'll see mainly clear skies with some
areas of stratus and fog developing. Lows will range from around
50 in the mountains to the mid 50s to around 60 elsewhere. On
Sunday...the boundary meanders north into the forecast area as
a warm front. Along and north of the boundary...we'll see the
most widespread convection with scattered activity further
south in the warm sector. Modified forecast soundings suggest
CAPES AOA 1500 j/kg with DCAPE supporting isolated damaging
wind gusts in the strongest cells. Highs will range from the mid
80s to near 90 over the southern half of New Hampshire and
adjacent southwest Maine...with mid 70s to near 80 for the
remainder of the area where clouds and precipitation north of
the frontal boundary will keep a lid on temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday night a cold front will be moving into the Gulf of Maine,
allowing for weak but brief downsloping which will help end showers
across the area. This boundary won't do much to decrease moisture
however, and almost immediately behind it a warm front will be
building in from the west Monday. This will help to boost
temperatures, especially over central and southern NH and SW ME
which could reach the lower 90s. The warm front will also provide
some additional lift in the area for scattered showers and
thunderstorms to develop in the afternoon. Depending on whether any
breaks in cloud cover can be realized, we may see a few strong
storms develop over the mountains and drift southeast towards the
Mid Coast along a belt of higher shear values.

The associated cold front will move through Tuesday morning,
shifting offshore in the afternoon as an upper level trough axis
swings through the northeast. The H5 -13C core will help lapse rates
increase to about 6.5 C/km in the mid to low levels. MLCAPE values
of around 1200 J/kg and bulk shear around 35 kts will support some
stronger storms with the front acting as a focus. Theta-e lapse rate
point towards a chance for hybrid microbursts/damaging winds as the
main threat.

Tuesday night and Wednesday will be non eventful as far as weather
goes, with temperatures cooling off behind the front, sunny skies,
and noticeably drier air in place.

To our south, tropical moisture associated with what will be left of
TC Laura, which has yet to hit the Louisiana coast, is forecast
to surge towards southern New England with a surface frontal
fracture late in the week. This will coincide with another
concentration of short wave energy originating in Canada moving
through the northeast. Between these different weather systems,
we will see several chances for showers and thunderstorms. The
best chance of more widespread rainfall during this time frame
should occur Friday into Saturday. The increased cloud cover and
rainfall should keep temperatures close to normal from mid week
on.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Short Term /Through Sunday/...Lcl IFR in stratus and fog
through 12z...otw VFR with sct brief MVFR psb in -SHRA/-TSRA
vcnty of KCON/KMHT/KPSM through 23z. Lcl IFR in stratus and fog
redeveloping tonight through Sunday morning. Sct MVFR developing
Sunday in -SHRA/-TSRA.

Long Term...Unsettled weather is expected through Tuesday. TAF
sites may see brief periods of MVFR ceilings/visibilities in
-TSRA, primarily Monday afternoon and again Tuesday. Patchy
 dense fog will also be possible Sunday night/Monday morning
 and Monday night/Tuesday morning everywhere.

&&

.MARINE...
Short Term /Through Sunday/...Winds and seas will remain below
SCA levels.

Long Term...Winds and seas will increase by mid week with
several frontal systems affecting the area. While it currently
looks like we should remain below SCA criteria, there is the
possibility of the outer waters reaching 25 kts Wednesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Cempa/Schwibs
SHORT TERM...Schwibs
LONG TERM...Hanes
AVIATION...
MARINE...
Hazardous weather outlook, Aug 22, 2:19 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
319 AM EDT Sat Aug 22 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-230730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
319 AM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

There will be a chance for thunderstorms this afternoon and early
evening. Some of the storms could be strong with gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a chance for thunderstorms again Sunday with a few
strong to severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-230730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
319 AM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 12:17 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Gray ME
117 PM EDT Sat Aug 22 2020

MEZ018-019-221745-
Interior York-Central Interior Cumberland-
117 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL YORK AND
SOUTHWESTERN CUMBERLAND COUNTIES...

At 116 PM EDT, a strong thunderstorm was located near Cornish, or 17
miles north of Alfred, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buxton, Hollis, Standish, Waterboro, Limington and Limerick.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4370 7079 4377 7076 4377 7054 4360 7058
TIME...MOT...LOC 1716Z 281DEG 14KT 4372 7073

Watson
Special weather statement, Aug 22, 12:38 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Gray ME
138 PM EDT Sat Aug 22 2020

NHZ005-006-009-221815-
Belknap-Southern Carroll-Southern Grafton-
138 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRAFTON...
NORTHWESTERN BELKNAP AND WEST CENTRAL CARROLL COUNTIES...

At 138 PM EDT, a strong thunderstorm was located near Plymouth,
moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plymouth, Meredith, Moultonborough, Holderness, Ashland, Groton,
Sandwich, Center Harber, Hebron, Rumney, Campton and New Hampton.

This includes Interstate 93 between mile markers 72 and 86.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4377 7189 4386 7184 4382 7141 4359 7155
TIME...MOT...LOC 1738Z 288DEG 29KT 4379 7178

Watson
Special weather statement, Aug 22, 12:43 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Gray ME
143 PM EDT Sat Aug 22 2020

MEZ018-019-023-024-221815-
Interior York-Coastal York-Central Interior Cumberland-Coastal
Cumberland-
143 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YORK COUNTY...

At 143 PM EDT, a strong thunderstorm was located near Hollis, or 12
miles north of Alfred, moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Saco, Gorham, Buxton, Hollis, Standish, Waterboro, Scarborough,
Limington and Dayton.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4365 7071 4371 7066 4366 7043 4353 7055
TIME...MOT...LOC 1743Z 297DEG 14KT 4365 7063

Watson
Local storm report, Aug 22, 12:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
144 PM EDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     WATER SPOUT      3 SW WOLFEBORO          43.56N 71.25W
08/22/2020                   BELKNAP            NH   PUBLIC

            TIME ESTIMATED VIA RADAR ... VIDEO SENT VIA
            FACEBOOK.

&&

MEC
Local storm report, Aug 22, 12:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
150 PM EDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     1 NW WOLFEBORO          43.59N 71.22W
08/22/2020                   CARROLL            NH   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN.

&&

MEC
Local storm report, Aug 22, 1:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
203 PM EDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TORNADO          3 SW WOLFEBORO          43.56N 71.25W
08/22/2020                   BELKNAP            NH   PUBLIC

            CORRECTS PREVIOUS WATER SPOUT REPORT FROM 3
            SW WOLFEBORO. TIME ESTIMATED VIA RADAR ...
            VIDEO SENT VIA FACEBOOK.

&&

MEC

The radar

The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, York

When
August 22, 1:15 PM EST to 1:20 PM EST
Where
York County, 1.47 mi SSE of Highpine
Measured
1 in hail
Reported by
Public
Coordinates
43.330, -70.640

A severe thunderstorm dropped quarter size hail in North Berwick.

Thunderstorm Wind, York

When
August 22, 1:30 PM EST to 1:35 PM EST
Where
York County, 0.5 mi W of Newfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.650, -70.860

Damaging outflow winds associated with a severe thunderstorm downed multiple trees on wires and a home in Newfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918660, 918661.